No time to read? Just fill out our Avelox claim form.
Our product safety lawyers are helping people who have uveitis after taking oral Avelox® (moxifloxacin), a fluoroquinolone antibiotic agent. Uveitis is inflammation of the uvea, the middle layer of the eye where the iris is located. It causes extreme light sensitivity and, in some cases, vision loss.
We were alerted to the problem when uveitis patients started calling our law firm. All of them had taken oral Avelox just prior to having pigment dispersion, which then caused such extreme sensitivity to light that they had to restrict their activities outside.
We searched medical journals and found that recently published medical research* found a possible association between the active ingredient in Avelox®, moxifloxacin, and uveitis. They are now pursing legal action against Bayer (manufacturer of Avelox) and Merck (distributor of Avelox).
Uveitis, Pigment Dispersion and Glaucoma
Uveitis can cause pigment dispersion, also referred to as transilluminating iris depigmentation. This is a permanent condition in which pigment from the iris (the colored portion of the eye) is dispersed. This pigment dispersion causes sensitivity to light and can cause increased eye pressure, which can lead to glaucoma (optic nerve damage). In some cases, glaucoma can cause blindness.
Uveitis symptoms, which generally manifest include some or all of the following:
- Blurry vision
- Dark spots in the vision
- Eye pain
- Eye redness
- Sensitivity to light (photophobia).
The median time from the start of Avelox®(moxifloxacin) tablet use to the appearance of one or more of the above uveitis symptoms is 13 days (range of 0-30 days).
*Medical Research that Found a Possible Association between the active ingredient in Avelox (moxifloxacin) and uveitis:
- Wefers Bettink-Remeijer M, Brouwers K, Van Langenhove L, De Waard P, Missotten T, Martinez Ciriano J and Van Aken E. Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin. Eye 2009. 23: 2260–2262. The eye image is from this article.
- 2. Hinkle D, Dacey M, Mandelcorn E, Kalyani P, et al. Bilateral uveitis associated with fluoroquinolone therapy. Cutaneous and Ocular Toxicology 2012. 31: 111-116.